ABSTRACT: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are medically serious skin reactions that are often drug induced. The mainstay of therapy and future prevention is to discontinue and avoid the use of the suspected inducing drug. However, many cases of SJS/TEN occur in patients who are taking multiple medications, and it is often difficult to determine which drug to stop. This analysis was conducted to identify drugs that were most associated with SJS/TEN in the US Food and Drug Administration (FDA) Adverse Event Reporting System (AERS) database and to identify medications that were likely innocent bystanders.
A Multi-item Gamma Poisson Shrinker value with an EB05 ≥ 2 was considered a disproportional increase in reporting frequency (at least two times higher than expected). The identified drugs with reporting frequency of SJS/TEN in the US FDA AERS database were then compared to the EuroSCAR (European case-control surveillance of severe cutaneous adverse reactions) study results as a reference to define signals. The EB05s were calculated as a cumulative relative reporting frequency from 1968 to 3Q2009.
Fifty drugs were identified as being associated with SJS/TEN. This included 12 "highly suspect" drugs and 36 "suspect" drugs. Meloxicam was the only drug that appeared on the "highly suspect" list from EuroSCAR that did not show a disproportional increase in relative reporting frequency (EB05 = 0.734). In addition, several drugs did not have an association with SJS/TEN (EB05 < 2).
There was good concordance between the reporting frequencies observed in the FDA AERS database and the published risk estimation of medications implicated in SJS/TEN.
Pharmacoepidemiology and Drug Safety 12/2011; 21(3):289-96. · 2.53 Impact Factor
Regulatory Toxicology and Pharmacology 06/2009; 54(3):314. · 2.43 Impact Factor
ABSTRACT: Acetaminophen-induced liver injury is the most common cause of acute liver failure in the United States; it occurs inadvertently in approximately half of all cases. Concomitant use of other medications might impact susceptibility to acetaminophen hepatotoxicity. We investigated its association with administration of drugs that have been shown to modulate liver injury and/or repair in preclinical studies.
We analyzed data from 6386 cases of acetaminophen-associated liver injury that were defined in the FDA database of reported adverse events. Data reported in the severe adverse event categories of "died" or "life-threatening" (defined as "fatal" cases, n = 2512) were compared with those of "non-fatal" cases (n = 3874). Potential associations between fatality and concomitant use of 9 drug classes were assessed using multiple logistic regression analyses after adjusting for other variables.
Among female subjects, concomitant use of statins, fibrates or nonsteroidal anti-inflammatory drugs was associated with decreased likelihood of fatality, whereas ethanol use was associated with increased likelihood. Among male subjects, concomitant use of statins was associated with decreased likelihood of fatality, whereas concomitant use of sympathetic stimulants or ethanol was associated with increased likelihood. Concomitant use of angiotensin converting enzyme inhibitors or angiotensin receptor II antagonists was associated with decreased likelihood of fatality among younger subjects.
Concomitant use of medications that have been shown in preclinical studies to modulate liver injury and/or repair influenced acetaminophen hepatotoxicity. Drugs that reduce injury or increase repair are protective, whereas those that exacerbate injury or reduce repair are detrimental.
Clinical gastroenterology and hepatology: the official clinical practice journal of the American Gastroenterological Association 04/2009; 7(8):882-8. · 5.64 Impact Factor